Arkansas, 2008

Flooding in Arkansas, May 1 to 31, 2008

May 1 to 31, 2008 · NWS LZK · 8 events in 6 counties and zones

Major river flooding on the lower White and Ouachita River basins, which began in March and April, persisted into May. The seriousness of the event lessened and the flooding was classified primarily as minor in nature.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$800,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Major river flooding on the lower White and Ouachita River basins, which began in March and April, persisted into May. The seriousness of the event lessened and the flooding was classified primarily as minor in nature. The principal impact was a delay in the planting of crops, with most farmers in the floodplain switching from corn and rice to soybeans.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 30, 8:04 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Apr 30, 8:04 PM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
904 PM CDT WED APR 30 2008

.UPDATE...
UPDATED FOR WINDS OVERNIGHT...AS STRONGER GUSTS HAVE DIMINISHED...
BUT WILL STILL BE 10 TO 15 MPH. OTHERWISE...REST OF FORECAST ON
TRACK...AND NO OTHER UPDATES ARE NEEDED. LAKE WIND ADVISORY STILL
LOOKS GOOD FOR THURSDAY.
&&

.PREV DISCUSSION... /ISSUED 635 PM CDT WED APR 30 2008/

AVIATION...
VFR CONDITIONS EXPECTED NEXT 12 HRS. PATCHY MVFR CEILINGS EXPECTED
TO FORM AROUND 5 TO 7 AM THURSDAY MORNING AND LASTING INTO THURSDAY
MORNING...WITH A STRATUS CLOUD DECK FORMING OVER SOUTH ARKANSAS AND
MOVING NORTH. WINDS WILL REMAIN ELEVATED FROM THE SOUTH AT 5 TO 15
MPH OVERNIGHT...THEN PICK UP AFTER SUNRISE ON THURSDAY TO 10 TO 20
MPH WITH GUSTS TO 25 MPH. A LOW LEVEL JET AROUND 2K TO 5K FT FROM
THE SW OVER MUCH OF ARKANSAS...WILL BE AT 30 TO 50 KNTS. (59)

PREV DISCUSSION... /ISSUED 255 PM CDT WED APR 30 2008/

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
SFC GRADIENT HAS INCRSD IN EARNEST ACRS THE FA THIS AFTN...WITH
GUSTY SLY WINDS NOTED OVR THE AREA. EXPECT WINDS TO DIMINISH
SOMEWHAT ARND SUNSET THIS EVENING...SO PLAN TO LET LAKE WIND ADVY
EXPIRE AT 00Z.

NOT TOO MANY CHGS NOTED WITH THE MODEL SOLUTIONS TODAY WITH REGARDS
TO FCST TRENDS THE NEXT FEW DAYS. SLY FLOW WL CONT TO BRING INCRSG
MOISTURE NWD INTO AR OVR THE NEXT 24 TO 36 HRS. LOOKING AT LOW
CLOUDS DVLPG LATER TNGT AND ADVECTING NEWD INTO AR. CLOUDS EXPECTED
TO SCT OUT MOST LOCATIONS BY THU AFTN AS SFC GRADIENT INCRS. CANNOT
RULE OUT AN ISOLD SHRA/TSRA LATE THU OVR WRN...BUT A CAP WL BE IN
PLACE FOR MOST OF THE DAY. WL ISSUE ANOTHER LAKE WIND ADVY AS WELL
FOR THE ENTIRE AREA FM LATE THU MRNG UNTIL THE EARLY EVENING HRS.

MEANWHILE...LOW PRES OVR THE WRN PLAINS WL LIFT SLOLY NEWD THE NEXT
FEW DAYS. A CDFNT TRAILING SWD FM THE LOW WL MOVE THRU AR FRI AND
FRI NGT...WITH SHRA/TSRA BECOMING LIKELY. STILL CANNOT RULE OUT SOME
STRONG/SVR STORMS WITH THE FROPA. MUCH LIKE THE FROPA LAST WEEK...WE
ARE NOT EXPECTED WIDESPREAD SVR WX AS THE SFC LOW AND MAIN UPR
SUPPORT WL BE PASSING N OF AR.

THE CDFNT WL SLIDE E OF AR BY LATE FRI NGT...WITH RAIN CHCS
DIMINISHING. COOLER AND DRIER AIR WL FILTER INTO THE FA AND PERSIST
THRU THE WEEKEND.

LONG TERM...SUNDAY THROUGH WEDNESDAY
UPPER LEVEL RIDGE WILL BUILD ACROSS THE AREA THROUGH THE EARLY PART
OF THE EXTENDED TERM. UPPER LEVEL RIDGE WILL LIKELY REMAIN TOWARD
THE END OF THE EXTENDED TERM AS WELL...BUT MY OVERALL CONFIDENCE IS
LOW AT THIS TIME...AS THE MODELS ARE HAVING SOME DIFFICULTY HANDLING
A CLOSED LOW THAT IS PROGGED TO DROP DOWN ALONG THE CALIFORNIA
COAST. GFS AND ECWMF WANT TO BRING THE CLOSED LOW INLAND AND ACROSS
THE SWRN US AT VARYING LATITUDES AND RATES OF SPEED.

IF THE LOW DOES MOVE INLAND...WILL PROBABLY SEE SOME DISTURBANCES
RIPPLING DOWNSTREAM AND ACROSS OUR AREA...SO WENT AHEAD AND LEFT 25
TO 40 PCT POPS IN THE LATTER HALF OF THE EXTENDED TERM. THIS IS JUST
AN EDUCATED GUESS AT THIS TIME...AS I EXPECT THE MODELS WILL FLIP
FLOP BACK AND FORTH WITH THEIR HANDLING OF THE CLOSED LOW OVER THE
NEXT SEVERAL CYCLES.

AT THE SFC...HIGH PRESSURE WILL BUILD IN ACROSS THE AREA ON SUNDAY
AND MONDAY...AND BY TUESDAY A SOUTHERLY FLOW SHOULD RESUME...
BRINGING AND INCREASE IN LOW LEVEL MOISTURE AND CLOUD COVER. IF THE
CLOSED LOW DOES START TO MOVE INLAND...AN ASSOCIATED SFC LOW SHOULD
BRING IN A SFC FRONT SOMETIME MID TO LATE WEEK TIME FRAME.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FROM 10 AM TO 7 PM CDT THURSDAY FOR ARKANSAS-
BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-
DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-
LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-
POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-
WHITE-WOODRUFF-YELL.

&&

58
Hazardous weather outlook, Apr 30, 4:00 AM CST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT WED APR 30 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-011000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT WED APR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

HIGH PRESSURE WILL MOVE TO THE EAST TODAY AS AN INTENSIFYING STORM
SYSTEM HEADS INTO THE HIGH PLAINS FROM THE ROCKIES. GUSTY SOUTHERLY
WINDS WILL DEVELOP BETWEEN THESE TWO SYSTEMS WITH WINDS INCREASING
TO 15 TO 25 MPH WITH GUSTS OF 30 MPH. A LAKE WIND ADVISORY IN IN
EFFECT FROM 10 AM TO 7 PM TODAY FOR THE ENTIRE REGION.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT CHANCE OF PRECIPITATION WILL NOT BE UNTIL THURSDAY
AFTERNOON AS MOISTURE INCREASES ACROSS THE AREA AHEAD OF THE NEXT
COLD FRONT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
AND IN ADVANCE OF THE FRONT AS IT MOVES THROUGH ARKANSAS FRIDAY.

THE FRONT WILL BE LOCATED OVER EXTREME NORTHWEST ARKANSAS EARLY ON
FRIDAY AND THEN SWEEP ACROSS THE STATE DURING THE DAY...REACHING THE
MISSISSIPPI RIVER BY EARLY EVENING. SEVERE WEATHER WILL BE POSSIBLE
WITH THIS SYSTEM AS IT MOVES THROUGH THE STATE.

THE TIMING OF THE COLD FRONT WOULD BRING THE BEST CHANCES OF SEVERE
WEATHER TO CENTRAL AND ESPECIALLY EASTERN ARKANSAS THROUGH LATE
MORNING INTO THE EARLY AFTERNOON HOURS AS THE ATMOSPHERE IS FORECAST
TO BECOME QUITE UNSTABLE.

THE PRIMARY SEVERE THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.
WHILE THE TORNADO THREAT IS MINIMAL...IT CAN NOT BE DISCOUNTED
ENTIRELY.

HIGH PRESSURE WILL BUILD INTO THE STATE IN THE WAKE OF THE FRONT AND
PROVIDE DRY CONDITIONS THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION BAY NE NEEDED FRIDAY AFTERNOON THROUGH EARLY
FRIDAY EVENING.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

56

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Arkansas

When
May 1, 12:00 AM CST to May 24, 6:00 AM CST
Where
Arkansas County, 0.98 mi ENE of Crocketts Bluff to 4.03 mi NE of Stinking Bay
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
34.436, -91.204

Heavy rainfall in March and April, combined with a high Mississippi River stage, caused a prolonged high water event along the lower White River. In the St. Charles vicinity, high water had flooded some small communities and delayed planting of cropland in the floodplain. The river receded in May with the primary impact being the delayed planting of corn and rice, causing many farmers to switch to soybeans.

Flood, Monroe

When
May 1, 12:00 AM CST to May 25, 2:00 AM CST
Where
Monroe County, 5.24 mi N of Clarendon Muni Arpt to 1.32 mi W of Ninety Point
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
34.726, -91.398

Heavy rainfall in March and April, combined with a high Mississippi River stage, caused a prolonged high water event along the lower White River. In the Clarendon vicinity, high water had flooded some small communities and delayed planting of cropland in the floodplain. The river receded in May, with the primary impact being the delayed planting of corn and rice, causing many farmers to switch to soybeans. Some cropland which lies below the flood stage remained flooded into the summer months. U.S. Fish and Wildlife personnel reported that the high water level during the summer may cause damage to the hardwoods within the Cache and White River National Wildlife Refuges.

Flood, Prairie

When
May 1, 12:00 AM CST to May 13, 9:00 PM CST
Where
Prairie County, 3.57 mi ENE of Stineville to 0.71 mi N of Lost Hill
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.073, -91.513

Heavy rainfall in March and April caused a prolonged high water event along the lower White River. In the Des Arc and DeValls Bluff vicinity, high water had flooded portions of both towns and some small communities, and delayed planting of cropland in the floodplain. The river receded in May with the primary impact being the delayed planting of corn and rice, causing many farmers to switch to soybeans. Some cropland which lies below the flood stage remained flooded into the summer months.

Flood, White

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
White County, 5.83 mi ENE of Bradford to 7.81 mi ENE of Bradford
Cause
Heavy Rain
Crop damage
$250,000
Reported by
Official NWS Observations
Coordinates
35.457, -91.377

Heavy rainfall in March and April caused a prolonged high water event along the lower White River. Along the White County side of the floodplain within the Augusta reach of the river, high water delayed planting of cropland in the floodplain. The river did not recede below flood stage in this reach of the river until July, with the primary impact being the delayed planting of corn and rice, causing many farmers to switch to soybeans, and preventing the planting of many hundreds of acres that were either inundated or isolated by the high river stages. Some of this cropland, which lies below the flood stage, remained flooded into the summer months.

Flood, Woodruff

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Woodruff County, 6.27 mi W of Fitzhugh to 1.61 mi WNW of Augusta
Cause
Heavy Rain
Crop damage
$250,000
Reported by
Official NWS Observations
Coordinates
35.362, -91.430

Heavy rainfall in March and April caused a prolonged high water event along the lower White River. Along the Woodruff County side of the floodplain within the Augusta reach of the river, high water delayed planting of cropland in the floodplain. The river did not recede below flood stage in this reach of the river until July with the primary impact being the delayed planting of corn and rice, causing many farmers to switch to soybeans, and preventing the planting of many hundreds of acres that were either inundated or isolated by the high river stages. Some of this cropland, which lies below the flood stage, remained flooded into the summer months.

Flood, White

When
May 1, 12:00 AM CST to May 13, 2:00 AM CST
Where
White County, 3.5 mi S of Rio Vista to 2.71 mi SE of Rio Vista
Cause
Heavy Rain
Crop damage
$300,000
Reported by
Official NWS Observations
Coordinates
35.229, -91.468

Heavy rainfall in March and April caused a prolonged high water event along the lower White River. Within the Georgetown reach of the river in White County, high water delayed planting of cropland in the floodplain. The primary impact was a delay in the planting of corn and rice, causing many farmers to switch to soybeans, and preventing the planting of many hundreds of acres that were either inundated or isolated by the high river stages within the Raft Creek bottoms south of Georgetown. Even though the river stage at Georgetown was well below flood stage, many hundreds of acres of cropland remained flooded into the summer months.

Flood, Woodruff

When
May 1, 12:00 AM CST to May 12, 9:00 PM CST
Where
Woodruff County, 1.72 mi E of Overcup to 1.32 mi SSE of Howell
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.372, -91.200

Heavy rainfall in April caused a prolonged high water event along the Cache River. Within the Patterson reach of the river in Woodruff County, high water delayed planting of cropland in the floodplain. The primary impact was a delay in the planting of corn and rice, causing farmers to possibly switch to soybeans.

Flood, Calhoun

When
May 1, 12:00 AM CST to May 5, 12:00 PM CST
Where
Calhoun County, 5.74 mi SW of Locust Bayou to 8.19 mi SSW of Locust Bayou
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
33.486, -92.734

Heavy rainfall in April caused a prolonged high water event along the lower Ouachita River which ended in early May. Within the Thatcher Lock and Dam reach of the river in Calhoun County, high water cut off access to oil and gas wells and prevented logging in the floodplain. Damages were insignificant.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107575, 107579, 107582, 107586, 107587, 107590, 107595, 107607.